Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 45, NWS Buffalo, NY

July 31, 1999Cayuga County, Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 31, 1999, 5:50 PM EDT for Cayuga County, Oswego County, New York. It was in force for 95 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 1999, 5:50 PM EDT (21:50 UTC)
Expired
Jul 31, 1999, 7:25 PM EDT
In force
95 min
Issued by
NWS Buffalo, NY
Area
Whole counties

Counties Cayuga County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 81 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:00 PM EDTThunderstorm WindFair Haven, NY
Jul 31, 6:18 PM EDTThunderstorm WindOswego, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 5:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1999-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1999-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBUF 312151 RRA
SVRBUF
NYC011-075-312325-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
550 PM EDT SAT JUL 31 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CAYUGA COUNTY IN CENTRAL NEW YORK
  OSWEGO COUNTY IN CENTRAL NEW YORK

* UNTIL 725 PM EDT

* AT 5:50 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF SEVERE THUNDERSTORMS OVER EASTERN WAYNE COUNTY AND
  EASTERN LAKE ONTARIO...MOVING EAST AT 35 KNOTS.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  FAIR HAVEN BY 6:15 PM EDT
  AND FULTON BY 6:30 PM EDT


IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

BE ON THE ALERT FOR THUNDERSTORMS ACCOMPANIED BY DAMAGING
WINDS...FREQUENT LIGHTNING AND HAIL. LOCALLY HEAVY RAINFALL
MAY ALSO PRODUCE DRAINAGE FLOODING.

RSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:47 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 31, 3:47 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION UPDATED FOR ZNS IN WATCH
NATIONAL WEATHER SERVICE BUFFALO NY
347 PM EDT SAT JUL 31 1999

18Z SURFACE CHART SHOWS LOW OVR SOUTHERN LK HURON WITH WARM FRNT
EXTENDING EAST INTO WNY AND THEN TURNING SE INTO EAST CENTRAL PA. IN
WARM SECTOR VERY HIGH TEMPS AND DEW PTS WITH 95/72 AND 97/74 AT 18Z
AT DUNKIRK/ERIE RESPECTIVELY. APPARENT TEMPS GETTING TO NR 105 RANGE
IN SW NY. HAVE HAD SPS OUT ABOUT HEAT INDICES EARLIER TODAY AND FEEL
WITH PRECIP COMING IN NO HEAT ADVSRY WILL BE NECESSARY FOR THIS
EVENING.
MANY LOCATIONS HAVE REACHED OR EXCEEDED 90 ALREADY.

AREA RADARS SHOWING FIRST BATCH OF SHWRS/TSTMS APPROACHING EASTERN
END OF LK ONT ATTM. MORE SIGNIFICANT AREA OF TSTMS OVR SW ONTARIO
PROVINCE AHEAD OF SURFACE LOW IN AREA OF STRNG SMCV. OTHER CONVECTION
DEVELOPING IN SOUTHERN TIER WHERE IMPRESSIVE 2HR SURFACE THETA E
CHANGE.

LIS IN -5 TO -9 RANGE OVR THE FCST AREA AS WELL AND 2HR SURFACE CAPE
CHANGE IN 500 TO 1500 RANGE WEST OF GENESEE VALLEY.

WILL GO WITH LKLY POPS MOST AREAS TNGT BUT CATEGORICAL WESTERN
SOUTHERN TIER. MM5 ONLY OUT TO 17 HRS BUT SHOWING SOME VERY HIGH HRLY
PRECIP READOUTS OF AN INCH/HR IN 23-01Z TIME FRAME NR YTR HEADING TO
EASTERN LK ONT CNTYS FRM 01Z-05Z.

WILL TAPER OFF PRECIP NIAGARA FRONTIER AFT 2AM BUT NOT MENTION ENDING
OF PRECIP IN AREAS FURTHER TO THE EAST AND SOUTH AS IT SHLD BE MORE
TWD PREDAWN HRS.

LESS HUMID AIR MOVES INTO THE REGION SUN AFTN WITH DEW PTS DROPPING
INTO 50S. 2M TEMPS ON BUFKIT SHOW LOW TO MID 80S ON SUNDAY BUT WITH
LOWERING HUMIDITIES IT SHLDNT BE AS OPPRESSIVE AS PAST COUPLE OF
DAYS.

NW FLOW OF COOLER/DRIER AIR MOVES IN SUNDAY NIGHT AND MONDAY FROM
HIGH OVR NORTHERN PLAINS.

UPDATE....
SPC ISSUING SVR TSTM WATCH FOR PTNS OF WNY THIS EVENING. WILL HOLD
ZNS RELEASE TIL WATCH INFO COMES FRM ALY.

.BUF...SVR TSTM WATCH UNTIL 10PM EDT NYZ001>004-010>014-019>021

JJP

In the hours before

Local storm report, Jul 31, 5:47 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT ...RESEND...
NATIONAL WEATHER SERVICE BUFFALO NY
547 PM EDT SAT JUL 31 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    N. TONAWANDA              NY   WIND DAMAGE
07/31/99   NIAGARA                        TREES DOWN REPORTED BY
                                          SKYWARN SPOTTERS

0500 PM    WILLIAMSVILLE             NY   WIND DAMAGE
07/31/99   ERIE                           TREES DOWN REPORTED BY OFF
                                          DUTY NWS METEOROLOGISTS

0501 PM    ROCHESTER                 NY   63 MPH WIND GUST
07/31/99   MONROE                         NWS ASOS OBSERVATION

0515 PM    HENRIETTA                 NY   WIND DAMAGE
07/31/99   MONROE                         TREES POWER LINES DOWN
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0530 PM    BERGEN                    NY   WIND DAMAGE
07/31/99   MONROE                         POWER LINES DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0535 PM    ATTICA                    NY   WIND DAMAGE
07/31/99   WYOMING                        TREES DOWN REPORTED BY
                                          SKYWARN SPOTTERS

LEVAN

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:46 PM EDTSevere Thunderstorm WarningBUFNiagara64 min
Jul 31, 4:53 PM EDTSevere Thunderstorm WarningBUFErie62 min
Jul 31, 5:02 PM EDTSevere Thunderstorm WarningBUFGenesee, Orleans78 min
Jul 31, 5:09 PM EDTSevere Thunderstorm WarningBUFMonroe, Wayne66 min
Jul 31, 5:15 PM EDTSevere Thunderstorm WarningBUFWyoming65 min
Jul 31, 5:20 PM EDTSevere Thunderstorm WarningBUFChautauqua65 min
Jul 31, 5:32 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Livingston78 min
Jul 31, 5:36 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne79 min
Jul 31, 6:19 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua76 min
Jul 31, 6:24 PM EDTSevere Thunderstorm WarningBUFJefferson76 min
Jul 31, 6:48 PM EDTSevere Thunderstorm WarningBUFLewis62 min
Jul 31, 6:57 PM EDTSevere Thunderstorm WarningBUFAllegany33 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.